Journal of the Mathematical Society of Japan

Companion forms and the structure of $p$-adic Hecke algebras II

Masami OHTA

Full-text: Open access


The subject of this paper is to study the structure of the Eisenstein component of Hida’s universal ordinary p -adic Hecke algebra attached to modular forms (rather than cusp forms). We give a sufficient condition for such a ring to be Gorenstein in terms of companion forms in characteristic p ; and also a numerical criterion which assures the validity of that condition. This type of result was already obtained in our previous work, in which two cases were left open. The purpose of this work is to extend our method to cover these remaining cases. New ingredients of the proof consist of: a new construction of a pairing between modular forms over a finite field; and a comparison result for ordinary modular forms of weight two with respect to Γ 1 ( N ) and Γ 1 ( N ) Γ 0 ( p ) . We also describe the Iwasawa module attached to the cyclotomic Z p -extension of an abelian number field in terms of the Eisenstein ideal, when an appropriate Eiesenstein component is Gorenstein.

Article information

J. Math. Soc. Japan, Volume 59, Number 4 (2007), 913-951.

First available in Project Euclid: 10 December 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11F33: Congruences for modular and $p$-adic modular forms [See also 14G20, 22E50]
Secondary: 11F80: Galois representations

$p$-adic Hecke algebras companion forms Iwasawa theory


OHTA, Masami. Companion forms and the structure of $p$-adic Hecke algebras II. J. Math. Soc. Japan 59 (2007), no. 4, 913--951. doi:10.2969/jmsj/05940913.

Export citation


  • [E] \auB. Edixhoven, The weight in Serre's conjectures on modular forms, \tiInvent. Math., , 109 ((1992),)\spg563–\epg594.
  • [Go] \auF. Gouvêa, On the ordinary Hecke algebra, \tiJ. Number Theory, , 41 ((1992),)\spg178–\epg198.
  • [Gr] \auB. Gross, A tameness criterion for Galois representations associated to modular forms (mod $p$), \tiDuke Math. J., , 61 ((1990),)\spg445–\epg517.
  • [HP] \auG. Harder and R. Pink, Modular konstruierte unverzweigte abelsche $p$-Erweiterungen von $\mathbf{Q}(\zeta_{p})$ und die Struktur ihrer Galoisgruppen, \tiMath. Nachr., , 159 ((1992),)\spg83–\epg99.
  • [Hi] \auH. Hida, Iwasawa modules attached to congruences of cusp forms, \tiAnn. Sci. École Norm. Sup. (4), , 19 ((1986),)\spg231–\epg273.
  • [Ka1] \auN. Katz, $p$-adic properties of modular schemes and modular forms, In: Modular functions of one variable III, \tiLecture Notes in Math., , 350 ((1973),)\spg69–\epg190.
  • [Ka2] \auN. Katz, A result on modular forms in characteristic $p$, In: Modular functions of one variable V, \tiLecture Notes in Math., , 601 ((1977),)\spg53–\epg61.
  • [KM] N. Katz and B. Mazur, Arithmetic moduli of elliptic curves, Ann. of Math. Stud., 108 (1985).
  • [Ku] \auM. Kurihara, Ideal class groups of cyclotomic fields and modular forms of level 1, \tiJ. Number Theory, , 45 ((1993),)\spg281–\epg294.
  • [L] \auR. P. Langlands, Modular forms and $\ell$-adic representations, In: Modular functions of one variable II, \tiLecture Notes in Math., , 349 ((1973),)\spg361–\epg500.
  • [MW] \auB. Mazur and A. Wiles, Class fields of abelian extensions of Q, \tiInvent. Math., , 76 ((1984),)\spg179–\epg330.
  • [O1] \auM. Ohta, Ordinary $p$-adic étale cohomology groups attached to towers of elliptic modular curves, \tiCompos. Math., , 115 ((1999),)\spg241–\epg301.
  • [O2] \auM. Ohta, Ordinary $p$-adic étale cohomology groups attached to towers of elliptic modular curves. II, \tiMath. Ann., , 318 ((2000),)\spg557–\epg583.
  • [O3] \auM. Ohta, Congruence modules related to Eisenstein series, \tiAnn. Sci. École Norm. Sup. (4), , 36 ((2003),)\spg225–\epg269.
  • [O4] \auM. Ohta, Companion forms and the structure of $p$-adic Hecke algebras, \tiJ. Reine Angew. Math., , 585 ((2005),)\spg141–\epg172.
  • [R] \auG. Robert, Congruences entre séries d'Eisenstein, dans le cas supersingulier, \tiInvent. Math., , 61 ((1980),)\spg103–\epg158.
  • [S1] J.-P. Serre, Résumé des cours de 1987–1988, Annuaire du Collège de France (1988), 79–82 (Œuvres IV, No. 145).
  • [S2] \auJ.-P. Serre, Two letters on quaternions and modular forms (mod $p$), \tiIsrael J. Math., , 95 ((1996),)\spg281–\epg299 (Œuvres IV, No. 169).
  • [SW] \auC. Skinner and A. Wiles, Ordinary representations and modular forms, \tiProc. Natl. Acad. Sci. USA, , 94 ((1997),)\spg10520–\epg10527.
  • [U1] \auD. Ulmer, $p$-descent in characteristic $p$, \tiDuke Math. J., , 62 ((1991),)\spg237–\epg265.
  • [U2] \auD. Ulmer, On the Fourier coefficients of modular forms. II, \tiMath. Ann., , 304 ((1996),)\spg363–\epg422.
  • [Wa] L. Washington, Introduction to cyclotomic fields, Grad. Texts in Math., 83 (1982).
  • [Wi1] \auA. Wiles, On ordinary $\lambda$-adic representations associated to modular forms, \tiInvent. Math., , 94 ((1988),)\spg529–\epg573.
  • [Wi2] \auA. Wiles, Modular elliptic curves and Fermat's last theorem, \tiAnn. of Math. (2), , 141 ((1995),)\spg443–\epg551.